Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Counting the values taken by algebraic exponential polynomials


Authors: G. R. Everest and I. E. Shparlinski
Journal: Proc. Amer. Math. Soc. 127 (1999), 665-675
MSC (1991): Primary 11B83
DOI: https://doi.org/10.1090/S0002-9939-99-04728-0
MathSciNet review: 1485471
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove an effective mean-value theorem for the values of a non-degenerate, algebraic exponential polynomial in several variables. These objects generalise simultaneously the fundamental examples of linear recurrence sequences and sums of $S$-units. The proof is based on an effective, uniform estimate for the deviation of the exponential polynomial from its expected value. This estimate is also used to obtain a non-effective asymptotic formula counting the norms of these values below a fixed bound.


References [Enhancements On Off] (What's this?)

  • [1] G. R. Everest, Counting the values taken by sums of $S$-units, J. Number Theory 35 (1990), 269-286. MR 91j:11015
  • [2] G. R. Everest, On the $p$-adic integral of an exponential polynomial, Bull. London Math. Soc. 27 (1995), 334-340. MR 96c:11137
  • [3] G. R. Everest and I. E. Shparlinski, Divisor sums of generalised exponential polynomials, Bull. Canad. Math. Soc. 53 (1996), 35-46. MR 97g:11021
  • [4] J.-H. Evertse, On sums of $S$-units and linear recurrences, Compositio Math. 53 (1984), 225-244. MR 86c:11045
  • [5] S. Lang, Algebraic Number Theory, Addison-Wesley, New York, 1970. MR 44:181
  • [6] A. J. van der Poorten and H.-P. Schlickewei, The growth conditions for recurrence sequences, Macquarie Math. Reports 82-0041 (1982).
  • [7] A. J. van der Poorten and I. Shparlinski, On the number of zeros of exponential polynomials and related questions, Bull. Austral. Math. Soc. 46 (1992), 401-412.
  • [8] H.-P. Schlickewei and W. M. Schmidt, On polynomial-exponential equations, Math. Ann. 296 (1993), 339-361. MR 94e:11032
  • [9] -, On polynomial-exponential equations, II (to appear).
  • [10] K. Schmidt and T. Ward, Mixing automorphisms of compact groups and a theorem of Schlickewei, Invent. Math. 111 (1993), 69-76. MR 95c:22011
  • [11] W. M. Schmidt, Diophantine Approximation and Diophantine Equations, LNM # 1467, Springer, Berlin, 1991. MR 94f:11059
  • [12] T. N. Shorey and R. J. Tijdeman, Exponential Diophantine Equations, CUP, 1986. MR 88h:11002
  • [13] I. Shparlinski, On the number of distinct prime divisors of recurrence sequences, Matem. Zametki 42 (1987), 494-507 (Russian).

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 11B83

Retrieve articles in all journals with MSC (1991): 11B83


Additional Information

G. R. Everest
Affiliation: School of Mathematics, University of East Anglia, Norwich, NR4 7TJ, Norfolk, United Kingdom
Email: g.everest@uea.ac.uk

I. E. Shparlinski
Affiliation: School of MPCE, Macquarie University, New South Wales 2109, Australia
Email: igor@mpce.mq.edu.au

DOI: https://doi.org/10.1090/S0002-9939-99-04728-0
Received by editor(s): June 20, 1997
Communicated by: David E. Rohrlich
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society